0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
In This Issue   |    
In This Issue
Am J Psychiatry 2013;170:A14-A14. doi:10.1176/appi.ajp.2013.17012issue
View Author and Article Information

Copyright © 2013 by the American Psychiatric Association

 
Anchor for JumpAnchor for Jump
Offering a package of vocational and other services boosts employment in SSDI recipients (Drake et al., p. 1433)

Clinical Guidance: Returning SSDI Beneficiaries to Work 

Systematically combining vocational help, medication management, and services such as substance abuse treatment increases the likelihood that Individuals receiving Social Security Disability Insurance (SSDI) for psychiatric impairment will find paid employment (figure). Drake et al. (CME, p. 1433) compared such an intervention with usual services in 2,055 SSDI beneficiaries over 2 years. More of those receiving the intervention were employed at some point, 60% versus 40%, and they used fewer hospital and emergency services. They did not earn enough to relinquish SSDI, and editorialist Frank (p. 1379) suggests a preventive approach, keeping people at work during the early stages of illness.

Clinical Guidance: Prolonged Amnesia Following Anesthesia 

Anesthetic agents, particularly propofol, may produce persistent memory loss in patients under severe psychological stress. Roberts et al. (p. 1398) propose a “two-hit” explanation—multiple recent stressors plus propofol anesthesia—for the prolonged retrograde amnesia of a woman who underwent an upper endoscopy and afterward was unable to recall even her own identity. Seven years earlier she had experienced a dissociative fugue during a divorce, suggesting a vulnerability to psychogenic memory loss. Thus, a previous history of dissociative episodes may be a consideration in exposing patients to anesthetic agents.

One possible agent of sunlight’s physiological effects on mood is melanopsin, a photoactive pigment in cells of the inner retina. Its absorption spectrum peaks in blue wavelengths, which have been studied in light therapy for seasonal affective disorder. Oren et al. (CME, p. 1403) also describe processes in which light stimulates tetrapyrrole pigments, including hemoglobin and bilirubin, which may act as blood-borne photoreceptors and regulate “gasotransmitters,” such as carbon monoxide and nitric oxide, when exposed to light in the eye.

Individuals who developed schizophrenia by age 38 had wider retinal venules, i.e., venous microvessels, than healthy participants in a population study in Dunedin, New Zealand. Hypertension and other conditions did not account for the difference, report Meier et al. (CME, p. 1451). Wider venules were also associated with subthreshold psychosis symptoms in the entire cohort and with childhood psychosis symptoms. Retinal and cerebral microvessels are structurally and functionally homologous, and Malaspina describes in an editorial (p. 1382) how vascular dysfunction could contribute to schizophrenia but might also signal systemic disease.

Clinical Guidance: Varenicline Not Linked to Depression or Suicide 

Taking varenicline for smoking cessation does not raise the risk of suicidal thoughts or behavior, depression, or aggression or agitation. Analysis of 17 randomized controlled trials by Gibbons and Mann (p. 1460) showed that the risks were not heightened even among patients with psychiatric disorders and that varenicline was more effective than placebo or bupropion. In an editorial, Evins (p. 1385) advises clinicians to help patients quit smoking and discuss possible short-term effects, including the nausea and vivid dreams associated with varenicline.

Clinical Guidance: Long QT Interval 

Medications associated with a long QT interval include haloperidol, phenothiazines, fluoxetine, citalopram/escitalopram, methadone, sertindole, and clotiapine (the last two are not used in the U.S.). The likelihood of a long QT interval increases if a patient taking one of these drugs has hypokalemia, hepatitis C, HIV, or abnormal T wave morphology. Girardin et al. (p. 1468) discovered these relationships from routine electrocardiograms of 6,790 patients admitted to a Swiss public psychiatric hospital over 5 years. Of 62 patients with drug-induced long QT, five died suddenly and seven developed torsades de pointes within 72 hours after long QT detection.

Offering a package of vocational and other services boosts employment in SSDI recipients (Drake et al., p. 1433)
+

References

+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe